Please be aware - this information is for healthcare professionals

It isn’t unusual for someone to become agitated and unsettled as they reach the end of their life. It’s important to note that agitation is different to anxiety. 

Causes of agitation

Causes of agitation include:

  • restlessness/confusion (could be caused by medication, such as opioids, corticosteroids or alcohol intoxication/withdrawal unrelieved pain)
  • distended bladder
  • bowel immobility
  • exhaustion
  • cerebral lesions
  • infection
  • blood abnormalities
  • organ failure
  • deranged blood levels such as urea and creatanine, calcium, sodium, glucose
  • oxygen deficiency

Someone who is agitated will not be able to settle, may call out and move around erratically in the bed without control. Sometimes, the person’s personality may seem to change or they may act out of character. For example, they might become aggressive or withdrawn. This can be very distressing for the patient and their carer, family or friends.

Health and social care professionals often use the term ‘terminal agitation’. Other diagnoses you may hear are delirium, restlessness and confusion. These may be distinct or may overlap.

By using a problem-solving approach, you may be able to identify what is happening. The threshold for discomfort and disorientation is often lowered in cachectic or anxious patients. 

Agitation can be a sign that the person is in the last days of life


back to top

Why does agitation occur at this stage of life?

They are many possible causes for terminal agitation. Read your patient’s are plan (if they don’t have one, contact their district nurse) and make sure you understand their condition. Then you can ask yourself the following questions:  

  • Is the person in urinary retention or constipated?
  • Are there any alcohol, nicotine or medication withdrawal issues (in which case, a substitute patch may help)?
  • Is the person hypoxic (not receiving enough oxygen to the brain)?
  • Is their continence pad wet?
  • Is their pain controlled?
  • Is there a history of dementia?
  • Could this be a side effect of medication such as steroids, opiates or metoclopramide (metoclopramide can have a profound effect, particularly in young women)?
  • Does the person have a brain tumour or brain secondaries (metastatic disease)?
  • Are there unresolved fears or family issues?
  • Are there any potentially reversible clinical causes? These may include hypercalcaemia, hypoglycaemia, hyponataemia, renal failure, liver failure or infection. Depending on how long the prognosis is and what your patient or client’s wishes are, reversal may or may not always be appropriate.

It is important to inform the district nurse, specialist palliative nurse or GP once you have ruled out practical issues, as early drug intervention may be required, particularly if the source of agitation is potentially reversible.

If the agitation is caused by pressure or irritation in the brain (raised intracranial pressure), a combination of steroid therapy and sedation may be required. Raised intracranial pressure is characterised by:

  • confusion
  • personality change
  • drowsiness
  • vomiting
  • focal neurology
  • headache particularly on waking – not all these symptoms may be present. However, where brain disease is a known factor, they should be observed for. 

back to top

How can I manage agitation?

If your patient or client is still agitated and you have eliminated possible causes, addressed any practical issues and spoken to the district nurse, specialist palliative nurse or GP, there may be other things that you can try.

Sometimes, simple methods such as repositioning the person, playing music, talking in a gentle and reassuring manner, or and using touch (such as holding the person’s hand) may help to reduce agitation and distress. Try to provide a calm and safe environment that suits the person’s needs.

back to top

Medication for sedation

Medication for sedation may sometimes be required and this may be given by injection or a syringe driver (also known as pump)

Be aware that some carers, family members or friends may resist the idea of sedating a loved one. This may be due to assumptions around the use of a syringe driver, such as that it may mean the person will die sooner. Therefore, if you do use sedation medication, it is important to discuss this with your patient or client and their carer, family or friends, and assure them that it is to help with anxiety or relieve distress.

You may find it helpful to share our information on using syringe drivers   with your patient or their friends and family.

back to top

Points to remember

  • Agitation is different to anxiety.
  • There are many potential causes of agitation and these should be explored, using your patient or client’s care plan and your understanding of their illness.
  • Try to use non-pharmaceutical treatment methods first.
  • If the cause of your patient or client’s agitation is potentially reversible, contact the GP, district nurse or specialist palliative nurse, as early drug intervention may be required.
  • If your patient or client requires sedation, discuss this with them and take steps to dispel any concerns about what it is for.

Let us know what you think

Email your feedback to 

Print this page